Alert archive / California / Winter Storm Warnings in 2022
Winter Storm Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Dec 2, 2022, 12:20 PM PST for Inyo County, California. It took effect at Dec 3, 2022, 4:00 AM PST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2022, 12:20 PM PST (20:20 UTC)
- In effect from
- Dec 3, 2022, 4:00 AM PST
- Expired
- Dec 4, 2022, 12:13 PM PST
- In force
- 32 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251 WWUS45 KVEF 022020 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1220 PM PST Fri Dec 2 2022 CAZ519-031500- /O.UPG.KVEF.WS.A.0004.221203T1200Z-221205T1200Z/ /O.NEW.KVEF.WS.W.0003.221203T1200Z-221205T1200Z/ Eastern Sierra Slopes- Including Aspendell 1220 PM PST Fri Dec 2 2022 ...WINTER STORM WARNING IN EFFECT FROM 4 AM SATURDAY MORNING TO 4 AM PST MONDAY MORNING... * WHAT...Heavy snow expected. New snow accumulations of 12-18 inches are possible, with well over 2 feet possible above 9000 feet. Winds could gust as high as 55 mph as well resulting in periods of blowing snow. * WHERE...Eastern Sierra Slopes including Aspendell. * WHEN...From 4 AM Saturday to 4 AM PST Monday. * IMPACTS...Travel could be very difficult and dangerous. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches and result in some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
538 WWUS45 KVEF 031418 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 618 AM PST Sat Dec 3 2022 CAZ519-040230- /O.CON.KVEF.WS.W.0003.000000T0000Z-221205T1200Z/ Eastern Sierra Slopes- Including Aspendell 618 AM PST Sat Dec 3 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... * WHAT...Heavy snow expected. New snow accumulations of 12-18 inches are possible, with well over 2 feet possible above 9000 feet. Winds could gust as high as 55 mph as well resulting in periods of blowing snow. * WHERE...Eastern Sierra Slopes including Aspendell. * WHEN...From 4 AM Saturday to 4 AM PST Monday. * IMPACTS...Travel could be very difficult and dangerous. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches and result in some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
267 WWUS45 KVEF 032104 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 104 PM PST Sat Dec 3 2022 CAZ519-041500- /O.CON.KVEF.WS.W.0003.000000T0000Z-221205T1200Z/ Eastern Sierra Slopes- Including Aspendell 104 PM PST Sat Dec 3 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY... * WHAT...Heavy snow continues to be expected. New snow accumulations of 6-12 inches are possible between 8000 feet and 9000 feet, with well over 1 to 2 feet possible above 9000 feet. Winds could gust as high as 55 mph as well resulting in periods of blowing snow. * WHERE...Eastern Sierra Slopes including Aspendell. * WHEN...Through 4 AM PST Monday. * IMPACTS...Travel could be very difficult and dangerous. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches and result in some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
486 WWUS45 KVEF 040949 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 149 AM PST Sun Dec 4 2022 CAZ519-050000- /O.EXT.KVEF.WS.W.0003.000000T0000Z-221205T0000Z/ Eastern Sierra Slopes- Including Aspendell 149 AM PST Sun Dec 4 2022 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Heavy snow will continue through the morning hours before tapering off. Total snow accumulations of 6-12 inches are expected between 8000 feet and 9000 feet, with 1 to 2 feet or more above 9000 feet. Winds could gust as high as 55 mph as well resulting in periods of blowing snow. * WHERE...Eastern Sierra Slopes including Aspendell. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Travel could be very difficult and dangerous. Patchy blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches and result in some power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
062 WWUS45 KVEF 042013 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1213 PM PST Sun Dec 4 2022 CAZ519-042115- /O.CAN.KVEF.WS.W.0003.000000T0000Z-221205T0000Z/ Eastern Sierra Slopes- 1213 PM PST Sun Dec 4 2022 ...WINTER STORM WARNING IS CANCELLED... Heavy snow has ended for the eastern Sierra slopes with snow levels continuing to rise. Thus, no additional impacts due to winter weather is expected. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Dec 2, 12:17 PM PST, 3 minutes earlier.
Area forecast discussion, Dec 2, 12:17 PM PST, 3 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1217 PM PST Fri Dec 2 2022 .SYNOPSIS...After a brief lull in impactful weather today, a second system will move into the Sierra tonight through Sunday night bringing additional heavy snow to the Sierra along with rain to the Owens Valley. Some scattered showers will also be possible in the higher elevations elsewhere. Minor rain/snow chances continue into the first half of next week along with temperatures close to normal. && .SHORT TERM...Today through the Weekend. The focus for the short term continues to be our next winter storm impacting mostly the eastern slopes of the Sierra, but bringing healthy rainfall to much of Inyo county through the weekend. Confidence continues to increase for the potential for another round of major snowfall above 8000 ft beginning early tomorrow morning (before sunrise) through Sunday night. The Winter Storm Watch that was issued yesterday can confidently be upgraded to a warning today. One small detail change, the SSW/NNE oriented AR mentioned in the previous discussion looks like it will cut off a bit sooner per latest ensemble member projections, perhaps ending snowfall a bit earlier than 12Z Monday as the warning will go, but opted to leave this end time in coordination with northern offices in which the threat may linger longer into Monday. Additionally, there is still some GEFS/EC discrepancy in the magnitude of mid-level jet strength impacting the Sierra Sunday into Monday morning. This could mean more or less potential for high ridgetop winds in this Sierra in addition to the heavy snow. Leaned slightly towards the windier EC means compared to the GEFS but snowfall rates may end up keeping winds more on the conservative side. NBMv4.1 winds seemed to be a reasonable uptick in winds for this time frame. Will also mention this in the winter storm warning. Aside from winds and snow, rainfall potential farther east still looks meager but measurable across much of Inyo, Nye, Esmeralda, and Lincoln counties. Storm total QPF is very minor for areas outside of the western half of Inyo, but the Owens Valley could see a healthy 0.5"-1.00" of rainfall over the weekend due to a more favorable oblique AR with this event. Rates with this shouldn't warrant anything more than minor ponding and snow levels are quite high (>6000ft) per the NBM. In fact, based on those levels, the NBM only shows a 25% chance for any snow at all through the weekend for KBIH. .LONG TERM...Next Week. Moving into next week, the system bringing us all that above will slowly evolve southward and eventually swing east across the Southwest US. While the bulk of the AR will be cut off by this point, enough of a coherent IVT signature is maintained in the ECWMF and GFS to keep PoPs in the forecast for at least the first half of the week. Additionally, as the trough axis positions itself over the Great Basin, highs will decrease about 10ish degrees compared to this weekend and keep things cooler and likely cloudier. As of the 00Z EC EFI table, the latter half of the week shows only minor QPF and wind potential as we transition into another potentially deep low heading into next weekend, but for that period, impacts look minimal at this time. && .AVIATION...For Harry Reid...Light north-northeast winds this morning, becoming more easterly in the afternoon. Speeds should remain below 10 knots. Light southwest winds this evening and overnight and mid-level clouds increase. SCT-BKN at 8-10 kft after midnight and into the day tomorrow. For the rest of southern Nevada, northwest Arizona and southeast California...Generally light and diurnal winds in the Las Vegas Valley, with mid-level clouds increasing tonight. At KBIH, south winds at 8-12 knots this afternoon, with lighter northwest winds after sunset. Precipitation is expected to begin spilling over the Sierra crest in the early morning hours tomorrow. This should fall in the form of light rain, and drop CIGs down to around 2 kft. West winds at KDAG, becoming light and variable this evening as mid-level clouds increase. For the Colorado River Valley sites, light and diurnal winds with SCT-BKN clouds above 15 kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT/LONG TERM...TB3 AVIATION...Woods For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Dec 2, 11:06 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1106 AM PST FRI DEC 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM NON-TSTM WND GST 3 SW MERCURY 36.62N 116.03W
12/01/2022 M58 MPH NYE NV MESONET
AT 11:20 PM PST, DESERT ROCK AIRPORT ASOS
REPORTED A GUST OF 58 MPH.
1240 AM NON-TSTM WND GST 6 NE MT. CHARLESTON 36.32N 115.58W
12/02/2022 M83 MPH CLARK NV MESONET
AT 330 PM PST 12/01, THE ANGEL PEAK SENSOR
STARTED GUSTING IN EXCESS OF 58 MPH,
PERSISTING THROUGH 410 AM PST 12/02. THE
STRONGEST GUST OCCURRED AT 1240 AM PST AND
WAS 83 MPH.
0122 AM NON-TSTM WND GST 1 W SUMMERLIN 36.16N 115.36W
12/02/2022 M68 MPH CLARK NV MESONET
AT 1:22 AM PST, THE WEST CAREER AND TECH
ACADEMY SENSOR GUSTED TO 68 MPH. DATA
COURTESY OF EARTH NETWORKS.
0234 AM NON-TSTM WND GST 1 ESE RED ROCK CANYON 36.13N 115.43W
12/02/2022 M59 MPH CLARK NV MESONET
AT 2:34 AM PST, THE RED ROCK RAWS SITE
GUSTED TO 59 MPH.
0400 AM NON-TSTM WND GST 3 ESE SPRING MOUNTAIN R 36.05N 115.41W
12/02/2022 M58 MPH CLARK NV MESONET
AT 4:00 AM PST, THE BLUE DIAMOND NV-ENERGY
SITE GUSTED TO 58 MPH.
&&
MWLocal storm report, Dec 2, 12:01 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1201 PM PST FRI DEC 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY SNOW ASPENDELL 37.24N 118.60W
12/02/2022 M11.5 INCH INYO CA TRAINED SPOTTER
SNOW STARTED AROUND 11 AM, END TIME
ESTIMATED TO BE AROUND MIDNIGHT. STORM TOTAL
OF 11.5 INCHES.
&&
MWNearby
Winter Storm Warnings in California, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.